Purchase this article with an account.
Antonio Agresta, Maria Toro, Simone A. Ambrogio, Giulio Maione, Romina Fasciani, Emilio Balestrazzi; Bilateral Corneal ulcers under systemic Trastuzumab (Herceptin) administration in patient with breast cancer. Invest. Ophthalmol. Vis. Sci. 2012;53(14):1854.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
to report the corneal effects of systemic administration of Trastuzumab, monoclonal antibody against human epidermal growth factor receptor type 2, in young female patients affected by breast cancer.
Three female patients treated with systemic Trastuzumab showed persistent bilateral corneal erosions followed by ulcers. After two weeks of classical treatments resistance and systemic therapy interruption, topical autoserum drops were applied. Corneal tissue were assessed by slit lamp examination.
after topical application of autoserum drops, a rapid corneal healing were observed in all treated patients. Moreover autoserum was reused during subsequent Trastuzumab treatment, showing its efficacy in corneal erosions. No one patient showed recurrence of ocular symptoms.
Epidermal growth factor receptors are well represented in human corneal, limbal, and conjunctival epithelium and systemic administration of Trastuzumab might cause corneal lesions. Autoserum topical application seems to be a safe and useful procedure to reduce corneal lesions and to restore ocular comfort. Ocular symptoms and signs could be underestimated because these patients are not examined by an ophthalmologist. In this regard, we believe that all cancer patients treated with Herceptin and complaining for eye problems should undergo eye examination specialist.
This PDF is available to Subscribers Only